Puerto Rico, 2013

Flash Flood in Puerto Rico, August 6, 2013

August 6, 2013 · NWS SJU · 1 event in 1 county or zone

The proximity of the upper trough, along with diurnal and local effects lead to areas of enhanced showers and isolated thunderstorms mainly across the south section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The proximity of the upper trough, along with diurnal and local effects lead to areas of enhanced showers and isolated thunderstorms mainly across the south section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 6, 3:31 PM AST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 6, 3:31 PM AST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
331 PM AST TUE AUG 6 2013

.SYNOPSIS...ELONGATED TUTT CONTINUED TO SLOWLY RETROGRESS WEST
NORTHWEST ACROSS HISPANIOLA...WITH UPPER RIDGE BUILDING ACROSS THE
EASTERN CARIBBEAN FROM THE TROPICAL ATLANTIC. THIS PATTERN IS CREATING
SOME SOUTHWESTERLY SHEAR ACROSS THE REGION. STRONG SURFACE HIGH NORTH
OF THE AREA AND BROAD TROUGH ACROSS THE CARIBBEAN BASIN HELPING TO
MAINTAIN A MODERATE EASTERLY TRADE WIND FLOW ACROSS THE REGION. A
TROPICAL WAVE AND ASSOCIATED MOISTURE NOW CROSSING THE LESSER
ANTILLES WILL ENTER THE EASTERN CARIBBEAN LATER THIS EVENING THEN
CONTINUE TO MOVE ACROSS THE REGION WEDNESDAY THROUGH THURSDAY.

&&

.DISCUSSION...
THE PROXIMITY OF THE UPPER TROUGH...ALONG WITH DIURNAL AND LOCAL
EFFECTS LEAD TO AREAS OF ENHANCED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS PARTS OF PUERTO RICO. SOME OF THESE SHOWERS AND STORMS PRODUCED
BRIEF PERIODS OF LOCALLY HEAVY DOWNPOURS. A FEW PASSING SHOWERS WERE
NOTED IN AND AROUND SOME OF THE VIRGIN ISLANDS BUT NO SIGNIFICANT
RAINFALL WAS DETECTED OR REPORTED.

THE TROPICAL WAVE NOW MOVING ACROSS THE LESSER ANTILLES WILL CONTINUE
WESTWARD INTO THE EASTERN CARIBBEAN AND BRING AN INCREASE IN TROPICAL
MOISTURE TO THE LOCAL REGION. LATEST MODEL GUIDANCE CONTINUED TO
SUGGEST INCREASING PWAT VALUES TO NEAR TWO INCHES WITH THE PASSING
WAVE ON WEDNESDAY. THIS INCREASING MOISTURE ALONG WITH LOCAL AND
DIURNAL EFFECTS DURING THE DAYTIME WILL FURTHER INCREASE THE
CHANCES FOR CONVECTIVE INSTABILITY AND PERIODS OF LOCALLY HEAVY
RAINFALL ACROSS THE ISLANDS ESPECIALLY DURING EARLY MORNING AND
THE AFTERNOON HOURS. FOR THE REST OF THE WORK WEEK...MOISTURE WILL
LINGER ACROSS THE REGION AS WEAK EASTERLY PERTURBATIONS AND ACCOMPANYING
SURGES OF MOISTURE WILL MOVE WESTWARD ACROSS THE REGION MAINTAINING
GOOD CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS EACH DAY ACROSS
PARTS OF THE ISLANDS.

&&

.AVIATION...PASSING SHOWERS WILL BE LIKELY IN AND AROUND TIST...
TISX... TKPK AND TNCM. AFTERNOON SHRA/TSRA HAVE DEVELOPED OVER THE
INTERIOR AND WEST SECTIONS OF PR. AS A RESULT...BRIEF MVFR CONDS
ARE POSSIBLE NEAR TJMZ AND TJBQ BTWN 17Z-22Z. MOUNTAIN
OBSCURATIONS WILL OCCUR OVER THE NORTHWESTERN AND WESTERN INTERIOR
PR AT LEAST UNTIL 06/22Z. LLVL WINDS WILL REMAIN MAINLY FM THE ESE
BETWEEN 15-20 KTS.

&&

.MARINE...MODERATE TRADE WINDS CONTINUE ACROSS THE REGIONAL WATERS
WITH SEAS OF 5 FEET OR LESS AT LEAST THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  78  90 /  20  20  20  20
STT  78  89  80  91 /  40  40  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

27/09
Hazardous weather outlook, Aug 6, 5:01 AM AST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
501 AM AST TUE AUG 6 2013

AMZ710>745-PRZ001>013-070915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
501 AM AST TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MOIST EASTERLY FLOW COMBINED WITH AN UNSTABLE ENVIRONMENT GENERATED
BY THE PROXIMITY OF AN UPPER LEVEL TROUGH WILL CONTINUE TO ENHANCE
THE SHOWER ACTIVITY ACROSS THE FORECAST AREA TODAY. AS A RESULT...
LOCALLY HEAVY RAINFALL COULD GENERATE URBAN AND SMALL STREAM
FLOODING IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A TROPICAL WAVE IS FORECAST TO ENTER THE EASTERN CARIBBEAN ON
WEDNESDAY WITH AXIS CROSSING THE LOCAL AREA EARLY ON THURSDAY.
MOISTURE AND INSTABILITY ASSOCIATED WITH THE TROPICAL WAVE WILL
INTERACT WITH THE ISLANDS... PRODUCE SOME ADDITIONAL CLOUDINESS...
SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS ACROSS THE
LOCAL REGION ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORT OF FLOODING WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-070915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
501 AM AST TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A TROPICAL WAVE IS FORECAST TO ENTER THE EASTERN CARIBBEAN ON
WEDNESDAY WITH AXIS CROSSING THE LOCAL AREA EARLY ON THURSDAY.
MOISTURE AND INSTABILITY ASSOCIATED WITH THE TROPICAL WAVE WILL
INTERACT WITH THE ISLANDS... PRODUCE SOME ADDITIONAL CLOUDINESS...
SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS ACROSS THE
LOCAL REGION ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 6, 2:31 PM AST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
231 PM AST TUE AUG 6 2013

PRC013-027-065-081-141-061915-
HATILLO PR-LARES PR-UTUADO PR-ARECIBO PR-CAMUY PR-
231 PM AST TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
ARECIBO AND HATILLO...

AT 226 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF RAFAEL CAPO...OR ABOUT 7 MILES
SOUTH OF ARECIBO...MOVING NORTHWEST AT 5 MPH. WIND GUSTS OF UP TO 40
MPH CAN BE EXPECTED WITH THIS STORM.

CAM/LR
Special weather statement, Aug 6, 2:36 PM AST, 3 hours 54 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
231 PM AST MARTES 6 DE AGOSTO DE 2013

PRC013-027-065-081-141-061915-
HATILLO PR-LARES PR-UTUADO PR-ARECIBO PR-CAMUY PR-
231 PM AST MARTES 6 DE AGOSTO DE 2013

SE ADVIERTE SOBRE CONDICIONES SIGNIFICATIVAS DEBIDO A FUERTE TRONADA
SOBRE ARECIBO Y HATILLO...

A LAS 226 PM AST...UN METEOROLOGO DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTO UNA FUERTE TRONADA 3 MILLAS AL SUR DE RAFAEL
CAPO...O ALREDEDOR DE 7 MILLAS AL SUR DE ARECIBO...MOVIENDOSE AL
NOROESTE A 5 MPH. RAFAGAS DE VIENTOS DE HASTA 40 MPH PUEDEN SER
ANTICIPADOS CON ESTA TRONADA.

CAM/LR/JAE

The radar

The San Juan radar (TJUA), 52 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ponce

When
August 6, 6:30 PM AST to 8:15 PM AST
Where
Ponce County, 5.41 mi SE of Ponce to 5.47 mi SE of Ponce
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
18.002, -66.555

Inabon River was reported out of its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475552.